Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Severe hair fall. Is it a symptom of underlying problem?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1919 Questions
Hi ,
I am hair fall problem . I am in doubt whether it is a symptom of some other problem.
Is it possible to find out real problem ? so that hair problem can also be solved.
Posted Wed, 5 Jun 2013 in Skin Hair and Nails
Answered by Dr. Johny Chacko 50 minutes later

I am a trichologist, so I can help you out with your hair problem.

Please describe in detail what the problem is, what the other problem is?

If it is hair fall how long you have been having it?
Approximately how many hairs fall per day?
Is it from all over the scalp or focal?
Did you have any sort of stress physical or mental in the recent past?
Any sort of details, which you may or may not feel important, will help.

You have a feature to upload the images by yourself at the right side of the query page, please utilize that so that I can answer your query better. You can also send the image as attachment to YYYY@YYYY , with the subject as 'Attn: Dr. Johny Chacko'.
Waiting to hear from you with details.
Wish you good health
Above answer was peer-reviewed by
Follow-up: Severe hair fall. Is it a symptom of underlying problem? 20 minutes later
As you asked :

It had been more than 4 years.
Average 20-30 hairs per day.
Hair is falling from all over scalp but it is severe in front side.
Not really, work stress is common and not that much.

Basically what i feel is that my head skin is dry and due to that hair does not get proper nourishment. And some kind of dandruff(in form of small white particle generally comes with hair root while itching) that had been persistence since long.
I tried many anti dandruff shampoo but it does not seem to work.

Answered by Dr. Johny Chacko 9 hours later
Welcome back XXXXXX,
Thanks for the details.

You are having hair loss mainly from the front,vertex and less over the sides and back of scalp. This pattern is usually seen in Male pattern baldness.A picture of your scalp would help me confirm it.

Dandruff by itself usually would not cause hair fall, but dandruff in a person who has genetic baldness will increase hair fall by accelerating baldness. Dandruff is not actually dry scalp. It is a wrong concept. Dandruff is caused by a fungus called Malsezzia. This fungus is a normal commensal (residing in the body). Some people will mount an allergy against it causing scaling (dandruff). This fungus lives in oily skin. So by thinking that your scalp is dry and by applying more oil you are giving food for the fungus to grow.
Use a shampoo containing Ketoconazole 2% and ZPTO 1% thrice a week for a month. After that continue using once a week at least for maintaining the improvement. Do not apply oil on your scalp. If you want to apply oil for conditioning effect apply it half an hour before bath and wash it off with a mild shampoo during bath.

There are US FDA approved treatments for male pattern baldness like topical minoxidil 5 % solution and Finasteride tablets. I will recommend you to consult a dermatologist for assessment, diagnosis and initiation of treatment.

Hope I have answered your query. If you want further clarifications I will be happy to help.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor